Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Albuquerque, NM

July 5, 2014Bernalillo County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 5, 2014, 7:57 PM MDT for Bernalillo County, Santa Fe County, Torrance County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 7:57 PM MDT (01:57 UTC)
Expired
Jul 5, 2014, 11:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 52 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WGUS55 KABQ 060157
FFWABQ
NMC001-049-057-060500-
/O.NEW.KABQ.FF.W.0006.140706T0157Z-140706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
757 PM MDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO
  NORTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 1100 PM MDT

* AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR SEDILLO...OR ABOUT 14
  MILES NORTHWEST OF MORIARTY. THE STORM PRODUCING VERY HEAVY RAIN
  WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

&&

LAT...LON 3521 10634 3521 10615 3502 10614 3501 10630

$$

SHOEMAKE
2 follow-up statements
716 
WGUS75 KABQ 060255
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT SAT JUL 5 2014

NMC001-049-057-060500-
/O.CON.KABQ.FF.W.0006.000000T0000Z-140706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE NM-TORRANCE NM-BERNALILLO NM-
855 PM MDT SAT JUL 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTHEASTERN BERNALILLO...EXTREME NORTHWESTERN TORRANCE AND
SOUTHWESTERN SANTA FE COUNTIES...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THREAT FOR FLASH FLOODING. EXCESSIVE RUNOFF WILL CONTINUE 
FROM THE HEAVY RAINFALL FROM EARLIER THUNDERSTORMS. RAINFALL HAS 
BEGUN TO LET UP...BUT RUNOFF WILL PERSIST FOR SOME TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3521 10634 3521 10615 3502 10614 3501 10630

$$

SHOEMAKE
510 
WGUS75 KABQ 060333
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
933 PM MDT SAT JUL 5 2014

NMC001-049-057-060343-
/O.CAN.KABQ.FF.W.0006.000000T0000Z-140706T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE NM-TORRANCE NM-BERNALILLO NM-
933 PM MDT SAT JUL 5 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
BERNALILLO...EXTREME NORTHWESTERN TORRANCE AND SOUTHWESTERN SANTA FE
COUNTIES...

ADDITIONAL LIGHT RAINFALL AMOUNTS ARE EXPECTED THROUGH 11 PM HOWEVER 
THERE IS NO LONGER A THREAT FOR FLASH FLOODING.

LAT...LON 3521 10634 3521 10615 3502 10614 3501 10630

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:59 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 5, 5:59 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SAT JUL 5 2014

.AVIATION...
00Z TAF CYCLE
SPOTTY SHRA AND TSRA WILL CONTINUE WELL INTO THE EVENING...MAINLY
NORTH AND WEST OF A NARA VISA TO ROW LINE. BRIEF MVFR VSBYS AND
MT OBSCURATIONS LIKELY WITH THE STRONGER ACTIVITY. ANY BRIEFLY
OCCURRING MVFR CIGS SHOULD BE AN EVER RARER SITUATION. PRECIP
COVERAGE SHOULD SLOWLY DIMINISH NEAR TO A LITTLE AFTER SUNSET WITH
THE GREATEST LINGERING COVERAGE MORE LIKELY TO BE OVER THE VALLEYS
THAN THE HIGHER TERRAIN WITH CENTRAL AND SOUTHERN AREAS FAVORED
AFTER ROUGHLY 03Z. LITTLE ACTIVITY AFTER ABOUT 09Z...BUT SIMILAR
CYCLE WITH A LITTLE LESS COVERAGE EXPECTED FOR SUN.

43

&&

.PREV DISCUSSION...530 PM MDT SAT JUL 5 2014...
.UPDATE...
BASED ON LATEST RADAR TRENDS...SPC SSEO PRODUCT...THE HI-RES WRF
FROM ABQ AND SPC...AS WELL AS THE 23Z LAPS INSTABILITY PARAMS...
HAVE UPDATED TO RAISE POPS TO THE HIGH CHANCE/LIKELY CATEGORY FOR
MUCH OF THE AREA FROM THE SW MTS EAST ACROSS THE LOWER RIO GRANDE
VALLEY INTO THE CENTRAL HIGHLANDS THIS EVENING. ROBUST CONVECTION
INTENSIFYING AGAIN LATE THIS AFTERNOON WILL MOST LIKELY MERGE INTO
A CLUSTER OVER TORRANCE...LINCOLN...AND EASTERN SOCORRO COUNTIES.
PRECIP WILL TAPER OFF CONSIDERABLY AFTER 2 AM AND LEAVE BEHIND A
THICK MID LEVEL CLOUD LAYER WITHIN THIS AREA.

GUYER

&&

.PREV DISCUSSION...323 PM MDT SAT JUL 5 2014...
.SYNOPSIS...
THE MONSOON RAINS ARE IN FULL SWING ACROSS NORTHERN AND CENTRAL
NEW MEXICO AND ARE FORECAST TO PERSIST THROUGH THE NEXT SEVEN
DAYS. A RIDGE OF HIGH PRESSURE OVER NEW MEXICO WILL SHIFT
NORTHWEST THROUGH SUNDAY AND BECOME ESTABLISHED OVER THE GREAT
BASIN...THEN BUILD BACK OVER NORTHERN PORTIONS OF THE AREA EARLY
NEXT WEEK. THIS WILL ALLOW MOISTURE TO LINGER...ESPECIALLY OVER
THE WESTERN AND SOUTHWEST MOUNTAINS WHERE SIGNIFICANT RAINFALL IS
POSSIBLE GOING THROUGH MONDAY OR TUESDAY. OTHERWISE...A SHORT
LIVED DOWNTREND IN DAILY ROUNDS OF THUNDERSTORMS IS FORECAST
THROUGH MONDAY. A BACKDOOR FRONT WILL PUSH INTO NORTHEAST NEW
MEXICO TUESDAY AND REPLENISH MOISTURE ACROSS EASTERN NEW MEXICO
GOING INTO MID WEEK...WHEN AN UPTICK IN THUNDERSTORMS IS FORECAST.
HIGH TEMPERATURES WILL TREND UP FOR MUCH OF THE AREA THROUGH
MONDAY... THEN BEGIN TO TREND BACK DOWN AND GENERALLY BE AT OR
BELOW NORMAL FROM MID WEEK ON.

&&

.DISCUSSION...
12Z KABQ SOUNDING REVEALED A PWAT OF 1.04 INCH...WHICH IS ABOVE
NORMAL FOR EARLY JULY AND THE HIGHEST PWAT MEASURED SO FAR THIS
MONSOON SEASON. THE AVERAGE 24HR DEWPOINT TEMPERATURE AT THE
SUNPORT YESTERDAY WAS 52 AND WAS THE 3RD DAY IN A ROW AT OR ABOVE
47...WHICH IS USED AS A THRESHOLD TO MONITOR MONSOON MOISTURE
SURGES. MONSOON RAINS ARE IN FULL SWING...WITH TODAY'S CROP BEING
THE 5TH DAY IN A ROW. STORM MOTION IS SLOW ONCE AGAIN THANKS TO
THE POSITION OF THE UPPER HIGH OVER NEW MEXICO. THE 20Z LAPS
ANALYSIS IS SHOWING SIMILAR SURFACE BASED CAPE VALUES AND LIFTED
INDICES TODAY AT THIS TIME COMPARED TO YESTERDAY. SO...NOT MUCH
CHANGE FROM YESTERDAY OVERALL. AN OUTFLOW BOUNDARY CURRENTLY
MOVING SOUTH FROM THE DECAYED CONVECTION OVER THE JEMEZ MOUNTAINS
IS LOSING STEAM...BUT IF IT MAKES IT INTO THE KABQ METRO WOULD
HELP OUR CHANCES LATE THIS AFTERNOON. OTHERWISE WILL NEED OUTFLOW
OR COLLIDING OUTFLOW BOUNDARIES TO INITIATE CONVECTION OVER THE
ABQ METRO TODAY.

THE CONVECTIVE TRENDS THROUGH MONDAY LOOK TO BE DOWN SLIGHTLY AS
DRIER AIR WORKS AROUND THE PERIPHERY OVER THE UPPER HIGH...WHICH
IS IN THE PROCESS OF TRANSITIONING TO OVER THE GREAT BASIN. THE
MOVEMENT OF THE UPPER HIGH WILL ALLOW FOR MOISTURE TO LINGER ACROSS
THE WEST AND SOUTHWEST MOUNTAINS WHERE SIGNIFICANT RAINFALL IS
POSSIBLE THROUGH MONDAY. ELSEWHERE...A SLIGHT WARMING AND DRYING
TREND WILL BE REFLECTED IN THE FORECAST WITH HIGHS TRENDING TO AT
OR ABOVE NORMAL BY MONDAY AND A SLIGHT DECREASE IN POPS.

A BACKDOOR FRONT IS FORECAST TO PUSH INTO THE NORTHEAST TUESDAY...
REPLENISHING MOISTURE AFTER A COUPLE DAYS OF DRYING. PWATS WILL
BE TRENDING UP WEDNESDAY THROUGH THE END OF THE WEEK...LEADING TO
A CONVECTIVE UPTREND AND A HIGH TEMPERATURE DOWNTREND. THAT
SAID...THE 12Z MODEL SOLUTIONS LOOK MUCH DIFFERENT THAN WHAT WAS
FORECAST A COUPLE DAYS AGO...SO FORECAST CONFIDENCE FROM THE
MIDDLE OF NEXT WEEK THROUGH NEXT SATURDAY IS RELATIVELY LOW. STILL
CHANCES FOR RAIN EITHER WAY...BUT THE SIGNIFICANT MOISTURE SURGE
THAT THE GFS WAS ADVERTISING NOW LOOKS TO BE DELAYED.

11

&&

.FIRE WEATHER...
MONSOON MOISTURE IS WELL ENTRENCHED ALL PORTIONS OF THE FORECAST
AREA TODAY. MODELS CONTINUE TO WRAP SOME DRIER AIR AROUND THE
PERIPHERY OF THE FOUR CORNERS HIGH INTO NORTHEAST AND EAST-CENTRAL
NEW MEXICO SUNDAY...THEN INTO CENTRAL PORTIONS OF THE STATE MONDAY.
THIS DRIER AIR IS EXPECTED TO RESULT IN SLIGHTLY LESS THUNDERSTORM
COVERAGE SUNDAY AND MORESO MONDAY. GOOD TO EXCELLENT VENTILATION
RATES WILL BE THE RULE THROUGH NEXT WEEK.

A BACKDOOR FRONT DROPS IN TO NORTHEAST NEW MEXICO TUESDAY...BRINGING
A REINFORCING SHOT OF LOW LEVEL MOISTURE TO THE NORTHEAST THIRD OF
THE STATE. AS A RESULT...AN UPTICK IN THUNDERSTORM
ACTIVITY...PRIMARILY OVER THE NORTHEAST THIRD OF THE STATE...IS
EXPECTED TUESDAY AFTERNOON AND EVENING. WEATHER PREDICTION MODELS
CONTINUE TO STRUGGLE WITH HOW TO HANDLE A SMALL SCALE UPPER LOW OVER
SOUTHEASTERN AZ MONDAY NIGHT THROUGH THE REMAINDER OF THE WORK WEEK.
SINCE THIS FEATURE IS RELATED TO WHERE THUNDERSTORM ACTIVITY
DEVELOPS TODAY AND SUNDAY...CONFIDENCE REMAIN RATHER LOW WITH
RESPECT TO THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY. MODELS DO
HOWEVER REMAIN IN GOOD AGREEMENT WITH REGARD TO DEEPER MOISTURE
RETURNING TO THE REGION FRIDAY THROUGH NEXT WEEKEND.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 4:31 AM MDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 AM MDT SAT JUL 5 2014

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
431 AM MDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE
OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY. THIS WILL INCREASE THE POTENTIAL FOR MINOR FLOODING
ANYWHERE...AND FLASH FLOODING IS POSSIBLE OVER AND NEAR BURN
SCARS. ISOLATED LOCATIONS MAY RECEIVE ONE TO TWO INCHES OF
RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THOUGH STORM COVERAGE WILL TREND DOWNWARD SUNDAY AND
MONDAY...WESTERN NEW MEXICO WILL REMAIN THE FAVORED LOCATION FOR
CONVECTION. STORM MOTIONS WILL REMAIN SLOW...AND HEAVY RAIN IS
POSSIBLE. THIS MAY LEAD TO MINOR FLOODING OR FLASH FLOODING...
ESPECIALLY OVER BURN SCARS. STORM COVERAGE WILL TREND UP TUESDAY
THROUGH FRIDAY AS DEEPER MOISTURE WORKS INTO THE AREA. SLOW MOVING
STORMS WILL AGAIN BE THE RULE...INCREASING THE POTENTIAL FOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 5, 5:00 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT SAT JUL 5 2014

NMZ533-052330-
GUADALUPE COUNTY-
500 PM MDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY THROUGH
530 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA ROSA LAKE STATE PARK...OR ABOUT NEAR
SANTA ROSA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA AND CUERVO.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 274 AND 293...

HAIL MAY ACCUMULATE ON THE INTERSTATE...CREATING SLICK AND
TREACHEROUS DRIVING CONDITIONS.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3508 10436 3480 10451 3495 10469 3507 10465
TIME...MOT...LOC 2259Z 295DEG 14KT 3499 10461

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM MDTAreal Flood AdvisoryABQBernalillo113 min
Jul 5, 8:37 PM MDTSpecial Weather StatementABQHarding38 min
Jul 6, 1:50 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 6, 4:34 PM MDTSpecial Weather StatementABQBernalillo26 min
Jul 6, 5:04 PM MDTSpecial Weather StatementABQValencia26 min
Jul 6, 5:13 PM MDTAreal Flood AdvisoryABQValencia2 hr
Jul 6, 5:30 PM MDTSpecial Weather StatementABQValencia30 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.